Implanon - Side Effects and Failure Rate

Dear Ask The Doctor:  Hi there, i had my first contraceptive implant - Implanon inserted around January 2010 in England. from then until August i had irregular periods which was to be expected. however i flew to Bangkok in august which was when i had my last period. assuming it was something to do with being in unknown countries i accepted it was ok. however im now in New Zealand, been here since January and have just had my first period since August. i have been having regular sex with my partner since January this year and came on my period during intercourse this morning. should i feel concerned? nothing has changed in my life style recently to have changed my hormones. is there any chance i could be pregnant? many thanks for your help katie
 

Dear Patient:  The common side effects of Implanon are no different than oral contraceptive pills. Some may have headache, acne, irregular bleeding or no bleeding at all. It has been reported that Implanon has a very low failure rate (<0.1%). However, the usual cause of failure, if at all, is incorrect insertion. Also, it has to be changed every three years. It is unlikely that you are pregnant; however, have the Implanon checked by a doctor to ensure that it is in place. You may also do a home pregnancy test kit if you want. It is best to do this early in the morning (first morning urine upon waking up) as it is the most concentrated. I hope this helps.

Please login or signup to post comments!

SEARCH: